DR-TB Case Series: Aches and pains - Arthralgias in a patient with XDR-TB

The patient is a 39-year-old man with pulmonary TB and a long history of multiple treatments with first and second-line drugs in the public and private sector. He continued to be smear-positive despite this treatment and was referred to an MDR-TB treatment clinic about nine months ago. Initial DST revealed resistant to isoniazid, rifampicin, ethambutol, low dose streptomycin, kanamycin, and ciprofloxacin but was sensitive to pyrazinamide, high dose streptomycin, cycloserine, capreomycin, and ethionamide. Chest x-ray showed left-sided fibrothorax. The clinical picture was felt to be consistent with MDR-TB. He was started on pyrazinamide, capreomycin, levofloxacin, ethionamide, cycloserine, PAS, amoxicillin/clavulanic acid, and clofizimine.

The patient developed arthralgias in the hands, elbows, shoulders and knees within the first two months of treatment. He also complained of calf pain and cramping as well as burning pain in his feet. Lower extremity pain was so severe at times that the patient couldn’t walk up stairs. Physical exam showed no evidence of arthritis. Arthralgias were thought to be due to pyrazinamide. Ibuprofen was started in the third months of treatment and joint pains subsequently improved.

The patient, however, stopped taking ibuprofen on his own accord after one month.  Pain in the ankles and knees then returned and progressed to the point where the patient was unable to walk. Supervised administration of ibuprofen three times a day was instituted but pain continued. Per a revision in the country NTP protocols, the levofloxacin was switched to moxifloxacin in the seventh month of treatment. Shortly after the switch the patient began to report that pain became more localized in the patient’s heels.

The patient presents to clinic today in his eighth month of treatment complaining of joint pain in elbows, shoulders and knees. He also reports more intense pain in his heels as well as a burning sensation in the soles of his feet. He continues to have difficulty walking due to pain. No fever. No cough.

Of note, the patient’s course has also complicated by kidney stones, hypothyroidism and depression.

From the DR-TB Training Network. Click here to launch this case study.